Hail, Marathon
- When
- June 24, 12:20 PM CST
- Where
- Marathon County, Wausau
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -89.633
Thunderstorms became severe across central and east central Wisconsin from early afternoon to early in the evening ahead of a front that lifted north into the area. Penny to nickel size hail fell throughout Marathon county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms became severe across central and east central Wisconsin from early afternoon to early in the evening ahead of a front that lifted north into the area. Penny to nickel size hail fell throughout Marathon county. In Wausau (Marathon co.), penny size hail covered the ground and heavy rain caused some street flooding. High winds downed trees 10 miles north of Stevens Point (Portage co.), a funnel cloud was spotted at Custer (Portage co.). A waterspout touched down, and remained nearly stationary, for about a minute in eastern Lake Winnebago (Calumet co.). A tree that was struck by lightning downed power lines in Scandinavia (Waupaca co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 2:30 AM CST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 AM CDT SAT JUN 24 2006 .SHORT TERM...TODAY THROUGH SUNDAY. MAIN FORECAST FOR THIS PERIOD WILL BE ON CONVECTION AND ASSOCIATED CLOUD COVER AND ITS AFFECTS ON MAXIMUM TEMPERATURES BOTH DAYS. RADAR INDICATED MID LEVEL RETURNS ACROSS CENTRAL WISCONSIN WHERE A FEW SPRINKLES WERE PROBABLY BEING REPORTED. 00Z GRB SOUNDING VERY DRY... SO PRECIPITATION SHOULD HAVE A HARD TIME WORKING INTO EAST CENTRAL WISCONSIN THIS MORNING. HAVE TAPERED PRECIPITATION CHANCES DOWN ACROSS THE EAST EARLY THIS MORNING...BUT REMAINDER OF THE FORECAST PACKAGE FOR TODAY REMAINS RELATIVELY UNCHANGED FROM PREVIOUS FORECAST. NEW DAY1 FROM SPC HAS AREA IN SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT. THINK CLOUD COVER AND LACK OF DEEP MOISTURE SHOULD LIMIT ANY WIDESPREAD SEVERE WEATHER OUTBREAK. IF THERE WOULD BE ANY SEVERE WEATHER...IT WOULD BE ACROSS CENTRAL WISCONSIN CLOSER TO THE SURFACE LOW AND ASSOCIATED WARM FRONT. DID RAISE MAXIMUM TEMPERATURES A DEGREE OR TWO DUE TO WARM START AND HIGH TEMPERATURES UPSTREAM YESTERDAY UNDER THE TROUGH. SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TONIGHT. THE SHOWERS AND STORMS SHOULD BECOME SCATTERED OVERNIGHT. PRECIPITATION WILL LINGER INTO SUNDAY ALTHOUGH A DIMINISHING TREND SHOULD ESTABLISH ITSELF DURING THE AFTERNOON HOURS AND COOLER AND DRIER AIR WORKS IN FROM THE NORTHEAST AND UPPER TROUGH SHIFTS EAST OF THE AREA. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. TIMING OF PCPN IS ONCE AGAIN THE MAIN CONCERN IN THE LONG TERM. MEDIUM RANGE MODELS ARE SIMILAR IN SHOWING RIDGES IN THE EASTERN AND WESTERN CONUS WITH A TROF OVER THE WESTERN GREAT LAKES REGION. 00Z WRF AND GFS FORECAST SOME PCPN IN THE EAST ON SUNDAY NIGHT WITH A 500 MB CYCLONE IN THE VICINITY...AND CONTINUE PCPN MONDAY AS THIS FEATURE STARTS TO FILL. THERE WILL BE A BRIEF DRY PERIOD BEFORE ANOTHER 500 MB CYCLONE AND A SURFACE COLD FRONT DROP SOUTH INTO WISCONSIN. PCPN SHOULD GET GOING IN THE AREA TUESDAY AND CONTINUE THROUGH WEDNESDAY BEFORE SURFACE HIGH PRESSURE BUILDS INTO THE STATE KEEPING THINGS DRY FOR THE LATTER HALF OF THE WEEK. ONLY MINOR CHANGES TO TEMPERATURES IN THE DIRECTION OF GFSX MOS AND HPC MANUAL GUIDANCE. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/MG WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1215 PM CDT SAT JUN 24 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1215 PM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS WITH HAIL UP TO ONE INCH AND WIND GUSTS TO 60 MPH ARE POSSIBLE OVER CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT. LMZ521-522-541>543-564-251715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1215 PM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. AUSTIN WEATHER.GOV/GREENBAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
113 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL WAUSAU 44.96N 89.63W
06/24/2006 M0.25 INCH MARATHON WI TRAINED SPOTTER
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
120 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL WAUSAU 44.96N 89.63W
06/24/2006 M0.75 INCH MARATHON WI TRAINED SPOTTER
&&
JKLThe Green Bay radar (KGRB), 131 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
4 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518063, 5518064, 5518065, 5518066, 5518070, 5518067, 5518068, 5518071, 5518069, 5518072.